Skip to main content
eScholarship
Open Access Publications from the University of California

Respiratory distress with acitretin, reversal by corticosteroid

  • Author(s): Cuhadaroglu, Caglar
  • Korular, Didem
  • Erelel, Mustafa
  • Kiyan, Esen
  • Kiliaslan, Zeki
  • et al.
Main Content

Respiratory distress with acitretin, reversal by corticosteroid
Caglar Cuhadaroglu1, Didem Korular2,Mustafa Erelel1, Esen Kiyan1, and Zeki Kiliçaslan1
Dermatology Online Journal 7(2): 5

1. Department of Respiratory, 2. Department of Internal Medicine, Faculty of Medicine, University of Istanbul

Abstract

The retinoic acid derivatives are used for disorders of keratinization such as psoriasis. Acitretin, which is a synthetic, aromatic derivative of retinoic acid, is frequently used to treat psoriasis. The retinoic acid syndrome (RAS), described with all- trans-retinoic acid (ATRA) in patients with promyelocytic leukemia, is characterized by fever and respiratory distress. In this report we present a 32 year old male who developed high fever, dry cough and dyspnea while undergoing treatment with acitretin. During hospitalization, his acitretin was stopped and he was treated with corticosteroids. Significant improvement was observed within a few days.



Introduction

The retinoic acid derivatives are used for various keratinization disorders such as psoriasis. [1] Acitretin, which is a synthetic, aromatic derivative of Vitamin A, is the retinoid that is most frequently prescribed to treat psoriasis.

The retinoic acid syndrome (RAS) was first described in 1991 with all- trans-retinoic acid (ATRA).[2] High dose corticosteroids effectively reverse this syndrome. The RAS has been reported with ATRA but not yet with acitretin. In this report, we present one case of respiratory distress which appeared secondary to acitretin therapy.


Case Report

A 32 year old adult male was admitted to the emergency room for high fever (39.5C), dry cough and dyspnoea. He had been treated for psoriasis for eight years but had been receiving acitretin for eight weeks. His physical examination revealed tachypnoea (30/min), and diffuse, bilateral, fine crepitation on auscultation. His chest X-ray appeared normal. His arterial blood gases revealed hypoxia and hypocapnia (pH: 7.44, pO2: 50 mm Hg, pCO2: 30 mm Hg, HCO3: 22 meq/dl, oxygen saturation: 86%, see table 1). His hemogram was normal (Leukocytes: 6900/mm3, hemoglobin: 13.8 g/dl, hematocrit: 42%, platelets: 234,000). Biochemical analyses of blood showed the following: glucose: 107 mg/dl, urea: 26 mg/dl, creatinine: 0.7 mg/dl, uric acid: 1.8 mg/dl, Na: 143 mmol/l, K: 3.8 mmol/ l, aspartate transaminase: 36 U/l, alanine transaminase: 44 U/l, lactate dehydrogenase: 210 U/l alkaline phosphatase: 53 U/l, total protein: 6.9 gm/ dl, albumin: 4.4 gm/dl.

DaysNasal Oxygen supplement (l/min)pHPO2

mmHg
PCO2

mmHg
SaO2

%
First admissionRoom air7.44503086
Third days of antibiotic therapyRoom air7.43512886
Third days of antibiotic therapy47.43753695
Fifth days of corticotherapy27.46802796
Seventh days of corticotherapyRoom air7.46823296
In follow up- treatment stoppedRoom air7.43823496

Upon hospitalization, the patient was being treated as an atypical pneumonia with intravenous claritromycine 1000 mg/day. By the third day of antibiotic therapy, fever and dry cough were not improving and his respiratory distress was worsening in spite of repeated normal chest x-rays. Arterial blood gases still showed hypoxia and hypocapnia. In spite of nasal oxygen, PaO2 remained between 50 mm Hg to 75 mm Hg (Table 1). The serological tests for a variety of infectious organisms were all negative (Chlamidia IgM, IgG, Cytomegalovirus IgM, Ebstein Barr virus IgM, mycoplasma IgM, IgG,and legionella). Fiinally, acitretin was stopped because of the prior reports of RAS and the associated acute permeability edema. Methyl prednisolone (250 mg) was given for three days and thereafter, corticosteroid therapy was continued in lowered doses. Antibiotic therapy was discontinued after 10 days. On the second day of the corticosteroid therapy, fever and tachypnoea disappeared. On the fifth day, the dry cough disappeared and physical examination was normal. Arterial blood gas analyses were normal by the seventh day of treatment. He was discharged from the hospital with a low dose of corticosteroid (methyl prednisolone 8 mg/day). One week later, all treatment was stopped.


Discussion

RAS was described for the first time in 1991 by Frankel et al.[2] The syndrome was seen nine of 35 patients, beginning 2-21 days after treatment began. The syndrome was seen in 9 of 35 patients, beginning 2-21 days after treatment onset. In this first paper and others which followed, all patients with RAS had been treated with ATRA. [2,3,4,5] In these reports RAS was characterized by fever and respiratory distress. Edema, serous effusion, diffuse alveolar hemorrhage, headache, skin reactions and hypotention were secondary findings. We now describe respiratory distress with acitretin, used for psoriasis. After eight weeks of treatment his symptoms, respiratory disturbance, fever, dry cough and head ache, began. In comparison with RAS due to ATRA, clinical presentations of our case were similar but respiratory distress began slightly later. Radiological and laboratory findings were significant in RAS with ATRA. Pleural effusion and diffuse alveolar infiltration were seen by x-ray; leukocytosis, elevated blood creatinine and hypertrigliceridemia were also prominent, though not in our patient. However, blood gas analyses in the reported patients were very similar to those in our case. Due to the similarities between our patient's symptoms and those described in RAS, acitretin was stopped and corticosteroid therapy was begun, as recommended by Frankel et al. [2] Corticosteroid therapy produced a rapid response. In three days, symptoms were relieved and by the end of the first week, blood gases were normal. Due to the severity of the patient's respiratory distress, neither a broncoscopy nor other invasive measures to obtain a histologic specimen were possible.

Acitretin is used widely for keratinization disorders and its known serious adverse effects are less than with ATRA. This is the first respiratory distress case reported in association with acitretin. However, an acitretin related effect must be considered in patients using this medication who present with acute, unexplained respiratory distress.

References

1. Gollnick HP. Oral retinoids--efficacy and toxicity in psoriasis. Br J Dermatol 1996;135 Suppl 49:6-17. PubMed

2. Frankel SR, Weiss M, Warrell P. A "retinoic acid syndrome" in acute promyelocytic leukemia: reversal by corticosteroids (abstract) Blood 1991; 78:380A

3. Frankel SR, Eardley A, Lauwers G, Weiss M, Warrell RP Jr. The "retinoic acid syndrome" in acute promyelocytic leukemia [see comments] Ann Intern Med 1992;117(4):292-6. PubMed

4. Fenaux P, De Botton S. Retinoic acid syndrome. Recognition, prevention and management. Drug Saf 1998;18(4):273-9. PubMed

5. Nicolls MR, Terada LS, Tuder RM, Prindiville SA, Schwarz MI. Diffuse alveolar hemorrhage with underlying pulmonary capillaritis in the retinoic acid syndrome. Am J Respir Crit Care Med 1998;158(4):1302-5. PubMed

© 2001 Dermatology Online Journal